Wyoming, 2014

Damaging Wind in Wyoming, August 7, 2014

August 7, 2014 · NWS SLC · 1 event in 1 county or zone

A thunderstorm in far southwest Wyoming produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A thunderstorm in far southwest Wyoming produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 7, 3:20 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT THU AUG 7 2014

.SYNOPSIS...AN UPPER LOW OVER NORTHEASTERN NEVADA WILL MOVE SLOWLY
EAST ACROSS NORTHERN UTAH THROUGH TONIGHT. A DRYING TREND WILL
DEVELOP FRIDAY AND CONTINUE INTO SATURDAY. MOISTURE WILL START TO
SPREAD BACK NORTH INTO THE AREA BY MONDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHERN UTAH THIS AFTERNOON...WITH THE GREATEST CONCENTRATION OF
STORMS ACROSS THE NORTHWEST CORNER OF THE STATE AND ACROSS EASTERN
UTAH. THESE STORMS ARE ASSOCIATED WITH AN UPPER LOW THAT IS SLOWLY
TRACKING EASTWARD ACROSS NORTHERN UTAH THIS AFTERNOON. THE LARGE
SCALE CIRCULATION IS APPARENT IN THE VISIBLE SATELLITE...WITH
SMALLER EMBEDDED CIRCULATIONS...THE STRONGEST OF WHICH IS SLOWLY
MOVING EAST ALONG THE UT/ID BORDER.

MODELS ARE STILL UNEXCITED ABOUT PRECIPITATION ACROSS THE WASATCH
FRONT THIS AFTERNOON. THE 12Z RUN OF THE ECMWF CAME IN SHOWING
LESS PRECIP THAN THE 6Z RUN. THE NAM AND GFS ALSO SHOW VERY LITTLE
PRECIP ACROSS THE WASATCH FRONT THIS AFTERNOON. HOWEVER...THE HRRR
SUGGESTS THAT CONVECTION WILL CONTINUE TO DEVELOP ACROSS EASTERN
NEVADA THIS AFTERNOON AND DRIFT EASTWARD INTO THE STATE.
CONVECTION HAS BEEN RATHER MEAGER ACROSS EASTERN NEVADA SO FAR
TODAY...BUT IF ACTIVITY DOES DEVELOP...CONDITIONS ARE FAVORABLE
ACROSS NORTHERN UTAH WITH THE SPC MESOSCALE ANALYSIS SHOWING
AROUND 1000 J/KG OF MU CAPE AND 30 KNOTS OF SHEAR. SO...DECREASED
POPS SLIGHTLY ACROSS NORTHERN UTAH FOR THE AFTERNOON...BUT DID NOT
FEEL COMFORTABLE LOWERING THEM TOO MUCH.

THE THREAT FOR RAIN WILL CONTINUE OVERNIGHT ACROSS NORTHERN UTAH AS
THE LOW SHIFTS EASTWARD. MOISTURE WILL LINGER ACROSS NORTHERN UTAH
INTO TOMORROW...AND CONVECTION IS FORECAST TO DEVELOP OVER THE
HIGHER TERRAIN TOMORROW AFTERNOON. A WARMING...DRYING TREND WILL
CONTINUE INTO SATURDAY. MOISTURE WILL MOVE INTO SOUTHERN UTAH
SUNDAY...AND CONTINUE TO ADVANCE NORTHWARD INTO CENTRAL UTAH ON
MONDAY. BY TUESDAY...MOISTURE WILL MOVE INTO NORTHERN UTAH...AND
WIDESPREAD CONVECTION IS EXPECTED. MODELS HAD BEEN SUGGESTING THAT
A DISTURBANCE WOULD MOVE INTO THE STATE ON WEDNESDAY BRINGING A
DRY...NORTHWESTERLY FLOW. HOWEVER...MODELS ARE NOW SUGGESTING THAT
MOISTURE WILL LINGER ACROSS THE STATE INTO THE END OF THE WORK
WEEK...WITH A CONTINUING THREAT OF CONVECTION. SO...INCREASED
AFTERNOON POPS A BIT ON WEDNESDAY AND THURSDAY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE NORTH
THROUGH 3Z THIS EVENING BEFORE SWITCHING TO THE SOUTH. THERE IS A
20 PERCENT CHANCE THAT THE TERMINAL WILL BE DIRECTLY IMPACTED BY A
THUNDERSTORM. EVEN IF THE TERMINAL IS NOT DIRECTLY IMPACTED BY A
THUNDERSTORM...WINDS MAY BECOME GUSTY AND ERRATIC AT TIMES THROUGH
APPROXIMATELY 3Z DUE TO OUTFLOW WINDS FROM THUNDERSTORMS FORECAST
TO DEVELOP IN THE SALT LAKE VALLEY.

&&

.FIRE WEATHER...MONSOONAL MOISTURE REMAINS OVER NORTHERN UTAH THIS
AFTERNOON WITH MUCH DRIER AIR OVER SOUTHERN UTAH. THE DRIER AIR
WILL SLOWLY SPREAD INTO NORTHERN AND CENTRAL UTAH TOMORROW THROUGH
THE WEEKEND...LIMITING CONVECTIVE ACTIVITY. ANOTHER MONSOONAL PUSH MAY
OCCUR FOR EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...HOSENFELD
FIRE WEATHER...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 7, 4:28 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 AM MDT THU AUG 7 2014

UTZ001>016-019>021-517-518-WYZ021-081230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
528 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA TODAY INTO TONIGHT. SOME OF THESE
WILL PRODUCE LOCALLY HEAVY RAIN. ISOLATED AFTERNOON THUNDERSTORMS
MAY ALSO DEVELOP OVER THE CENTRAL AND SOUTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED ON FRIDAY AND
CONFINED MOSTLY TO THE NORTH. ISOLATED MOUNTAIN STORMS ARE
EXPECTED OVER THE WEEKEND.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 7, 1:36 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT THU AUG 7 2014

UTZ010-011-072115-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
236 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUCHESNE COUNTY
UNTIL 315 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRUITLAND...OR 20 MILES WEST OF DUCHESNE...
MOVING EAST AT 10 MPH.  THIS STORM IS TRAVELLING ALONG US ROUTE 40
BETWEEN FRUITLAND AND DUCHESNE.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM WHICH MAY CAUSE PONDING ON ROADWAYS AND
POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
FRUITLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4009 11083 4022 11085 4031 11050 4009 11044
TIME...MOT...LOC 2035Z 257DEG 10KT 4018 11078

CRK

The radar

The Salt Lake City radar (KMTX), 132 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
August 7, 3:51 PM MST
Where
Uinta County, 4.32 mi NE of Millis
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -110.870

The Painter WYDOT sensor recorded a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540878.